Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 24, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 18, 2017, 1:19 PM MST for Coconino County, Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2017, 1:19 PM MST (20:19 UTC)
- Expired
- Jul 18, 2017, 4:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 42 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1529 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
889 WGUS55 KFGZ 182019 FFWFGZ AZC005-017-182315- /O.NEW.KFGZ.FF.W.0024.170718T2019Z-170718T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 119 PM MST TUE JUL 18 2017 The National Weather Service in Flagstaff has issued a * Flash Flood Warning for... Navajo County in north central Arizona... Coconino County in north central Arizona... * Until 415 PM MST * At 116 PM MST, Doppler radar indicated thunderstorms producing heavy rain over Chevelon and Wildcat Canyons north of Forest Lakes. Extreme rainfall rates are occurring, with one to two inches of rain indicated by radar over the past 30 to 45 minutes. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Forest Road 237 Camping Area. This includes the following streams and drainages...Brookbank Canyon...Chevelon Canyon...Wildcat Canyon and Potato Wash. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Move to higher ground now. Act quickly to protect your life. && LAT...LON 3450 11067 3434 11078 3435 11094 3455 11078 $$ JJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 9:55 AM MST, 3 hours 24 minutes earlier.
Area forecast discussion, Jul 18, 9:55 AM MST, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 955 AM MST Tue Jul 18 2017 .SYNOPSIS...Expect numerous showers and thunderstorms across northern and central Arizona through mid-week. Heavy rainfall rates from the stronger storms will be capable of producing flash flooding. The threat for heavy rainfall and flash flooding will continue through mid-week. && .DISCUSSION...Updated forecast to delay the onset of significant storm activity until after 18Z. Will be looking at the possibility of the formation/location of an MCS this evening and overnight. Will adjust POPS accordingly this afternoon. HRRR has the development over Yavapai Country. NAM has the development more over northwest Coconino County. Either way, it looks like an active night tonight. && .PREV DISCUSSION /331 AM MST/...The active monsoon continues for northern Arizona today as widespread abundant moisture will combine with an upper level disturbance making its way westward out of New Mexico and into northeast Arizona. This will lead to enhanced coverage and strength for storms near the vorticity maximum Tuesday afternoon and overnight into Wednesday. This westward progression should allow storms to organize increasing the potential for rainfall rates in excess of 1 to 2 inches per hour lasting for an extended period of time. Generally storms are expected to decrease around sunset and into the evening hours, unfortunately this upper level disturbance is expected to create an organizing mechanism that will allow for showers and thunderstorms to continue to develop and propagate to the west as Tuesday night gives way to Wednesday morning. While models have some timing and location differences concerning the actual placement of this event all operation models are leaning towards this solution; with the higher resolution models concurring that a mesoscale convective system is anticipated to develop and move across the high country in the overnight hours. As this system exits northwestern Arizona on wednesday another round of convection will fire off of the higher terrain with local storms in a favorable position to overwhelm drainages stressed from the previously days' events. On Thursday a slight decrease in moisture aloft is expected to move into the area allowing for a slightly less active day for convective thunderstorm development. Some storms are still expected to form, however they should be more widely scatter than their counterparts from the previous few days. This respite will not last long with models suggesting that a reinforcing surge of moisture will move back into the area from the New Mexico border Friday and lasting into next week. && .AVIATION...For the 18Z package...Numerous TSRA will develop across northern Arizona this afternoon and continue through the evening hours. Expect areas of MVFR with isolated IFR in +RA. A few storms may produce severe wind and hail mostly south and west of a KGCN to KSOW line. Expect conditions to improve from east to west aft 07Z Wed. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Active monsoon conditions will continue with scattered to numerous showers and storms each day. Convective activity should continue overnight tonight as an upper level disturbance moves into Arizona from New Mexico. The threat for heavy rain will spread across all of Arizona through midweek. Expect near average temperatures. Thursday through Saturday...A brief decrease in storm coverage is possible Thursday afternoon, with otherwise typical monsoon conditions expected to continue. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch from 11 AM MST this morning through Wednesday evening FOR AZZ004>018-037>040. && PUBLIC...MAS/SUK AVIATION...MCT FIRE WEATHER...DL For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 18, 3:31 AM MST, 9 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 331 AM MST Tue Jul 18 2017 AZZ004>018-037>040-190415- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 331 AM MST Tue Jul 18 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight A flash flood watch is in effect for northern Arizona this afternoon through Wednesday evening. Showers and thunderstorms will develop off the higher terrain this afternoon and evening before moving across the surrounding area. Showers and thunderstorms are expected to continue overnight across northern arizona. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The flash flood watch will continue into Wednesday evening. Models suggest a slight drying trend could be possible by later this week depending on the movement of the high pressure ridge aloft. .SPOTTER INFORMATION STATEMENT... Spotter activation is no anticipated at this time.
In the hours before
Special weather statement, Jul 18, 12:06 PM MST, 1 hour 13 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1206 PM MST TUE JUL 18 2017 AZZ008-037-181930- Yavapai County Valleys and Basins-Yavapai County Mountains- 1206 PM MST TUE JUL 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 1230 PM MST... At 1205 PM MST, Doppler radar was tracking a strong thunderstorm near Groom Creek Subdivision, or 10 miles south of Prescott Valley. This storm was moving west around 5 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Ponderosa Park, Groom Creek Subdivision, Lower Wolf Creek Campground and Upper Wolf Creek Group Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3446 11238 3438 11243 3440 11260 3451 11253 TIME...MOT...LOC 1905Z 115DEG 4KT 3443 11244 JJ
Local storm report, Jul 18, 12:11 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1211 PM MST TUE JUL 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 6 WNW CHINO VALLEY 34.80N 112.55W
07/17/2017 YAVAPAI AZ PUBLIC
APPROXIMATELY 230 PM MONDAY, STRONG WINDS
TORE A 24'X72' METAL ROOF FROM A SHED. BASED
ON A PHOTO OF THE DAMAGE, WINDS ESTIMATED AT
ABOUT 50-55 MPH. "IT TORE THE [METAL] SHEETS
LIKE PAPER, AND SPLIT AND BROKE THE 2X6S".
&&
DLBThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 5:09 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 17, 5:37 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 17, 5:56 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 17, 6:28 PM MST | Areal Flood Advisory | FGZ | Navajo | 2 hr |
| Jul 17, 7:10 PM MST | Flash Flood Warning | FGZ | Navajo | 2 hr |
| Jul 18, 3:32 AM MST | Flash Flood Watch | FGZ | Apache, Coconino, Gila, Navajo, Yavapai | 40 hr |
| Jul 18, 12:06 PM MST | Special Weather Statement | FGZ | Yavapai | 24 min |
| Jul 18, 12:44 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 31 min |
| Jul 18, 1:04 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 18, 2:17 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 28 min |
| Jul 18, 2:21 PM MST | Areal Flood Advisory | FGZ | Coconino | 114 min |
| Jul 18, 2:33 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 27 min |
| Jul 18, 2:58 PM MST | Flash Flood Warning | FGZ | Coconino, Gila, Navajo | 3 hr |
| Jul 18, 2:58 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 15 min |
| Jul 18, 3:05 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 3 min |
| Jul 18, 3:13 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 18, 3:21 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 15 min |
| Jul 18, 3:37 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 18, 4:24 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 18, 4:24 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.